- Before grabbing a spiked holiday drink, consider the risks of mixing alcohol with medications.
- Commonly taken medications, such as antibiotics and blood pressure medicine can interact with alcohol.
- Many local pharmacies offer free sessions to help identify whether alcohol could interact with medications you take.
Holiday drinks are often part of the festivities, and indulging in a few may be in your holiday plan. However, if you take medication, consider the risks of mixing alcohol with medication before filling your cup with that spiked punch.
“For most medications at their prescribed dosage, when combined with alcohol, the person won’t immediately feel or become aware of the potential harm to their body, which can be severe and permanent. This is one of the reasons why people may be less aware of the dangers of alcohol on medications,” HaVy Ngo-Hamilton, Pharm.D., clinical consultant at BuzzRx, told Healthline.
In fact, she said people are more likely aware of the fall risks associated with certain medications than the dangers of mixing alcohol and medicines.
“Being knowledgeable about your health and the medicines you take will give you more control and allow you to make good decisions,” said Ngo-Hamilton.
While many medications can negatively interact with alcohol, the following three are common ones.
Alcohol can temporarily raise blood pressure, especially if you drink more than the recommended amount, which is two drinks or less in a day for men and one drink or less in a day for women, according to
“These temporary rises in blood pressure will become permanent with regular heavy consumption, making it harder for your blood pressure medication to work,” said Ngo-Hamilton.
Combining alcohol with medications used to treat hypertension can also cause harmful side effects, including dizziness, fainting, drowsiness, and arrhythmia (irregular heartbeat), she added.
While most antibiotics are not affected by alcohol, alcohol could potentially lower the efficacy of some antibiotics, Ashley Webb, Pharm.D., toxicologist, and director of the Kentucky Poison Control Center at Norton Children’s Hospital, said. Plus, some antibiotics, when combined with alcohol, can cause severe nausea and vomiting, flushing, headaches, and in some cases, damage to the esophagus.
“It is important to talk with your pharmacist each time you receive an antibiotic to learn of the possible side effects, interactions, and activities to avoid,” Webb told Healthline.
Additionally, Ngo-Hamilton said that antibiotics work to fight an existing infection or prevent it from happening, while alcohol can lower your immune system’s ability to fight against infection.
She pointed out that antimicrobial agents also include anti-parasite and antifungal medications.
“Most people make the common mistake of only worrying about antibiotics and antivirals. Antifungal drugs usually have names ending in ‘azole,’ such as metronidazole and fluconazole. Make sure you ask the pharmacist about the complications if you drink alcohol while taking drugs,” she said.
If you live with depression, Webb said drinking alcohol chronically can worsen depression symptoms regardless of medications you are taking by affecting neurotransmitters in the brain and changing the balance of stimulatory and inhibitory molecules.
Ngo-Hamilton said you should avoid alcohol if you take an antidepressant that belongs to a drug class called monoamine oxidase inhibitors (MAOIs), such as the following:
- isocarboxazid (Marplan)
- phenelzine (Nardil)
- selegiline (Emsam)
- tranylcypromine (Parnate)
“Alcohol will cause a sudden dangerous spike in blood pressure due to the tyramine levels present,” she said.
If you take these medications, talk with your doctor about food and beverages that contain tyramine, which you should avoid, such as aged cheeses, nuts, soy sauce, and cured meat.
“Interestingly, tyramine levels rise as the food ages, so eating fresh food is the best way to reduce the level of tyramine in your diet,” said Ngo-Hamilton. “[So] make sure to steer clear of the cheese plate at the holiday party if you are on one of these medications.”
There are many medications that hit their maximum efficacy after reaching a steady level of medication in the body, said Webb.
“Stopping a medication will reduce the concentration in the body and require time to get back to an effective concentration and may impact the efficacy of the medication,” she said.
With some medications like certain antibiotics, missing doses can allow bacteria to grow and mutate, making the antibiotic ineffective, Webb added.
“Another example is birth control medications; these are most effective when taken daily at the same time. Missing a dose or taking it at a time later than typical may reduce the efficacy,” she said.
Stopping medication that controls seizures or heart conditions can be extremely harmful as well, noted Ngo-Hamilton said.
Because acetaminophen (Tylenol) is in a wide variety of over-the-counter products to treat colds, flu, and sleep issues, Ngo-Hamilton, said to take note.
“Tylenol can be known as a ‘silent killer.’ Taking high doses of Tylenol over an extended period can cause liver damage, leading to liver failure. Combining alcohol with Tylenol or Tylenol-containing medications increases this risk significantly,” she said.
Many local pharmacies offer Medication Therapy Management (MTM), a complimentary service, often held in person or over the phone.
“The pharmacist can provide helpful information regarding which medications are contraindicated with alcohol or the acceptable timeframe between medication administration and alcohol consumption,” said Ngo-Hamilton. “This is also a good opportunity to ask questions about the effects of alcohol on your medical conditions.”
In some instances, if you are healthy with no history of liver disease, she said taking certain medications does not mean you are not allowed to enjoy a cocktail during a holiday party.
“Your care team can provide recommendations so that you can still enjoy certain life indulgences without compromising your health,” said Ngo-Hamilton.
If you do choose to drink alcoholic beverages while taking medication and begin to have unexpected physical symptoms, Webb said to contact your regional poison control center at 1-800-222-1222 for evaluation and recommendations.
“If a [person] is unconscious, convulsing, or not breathing, please call 911,” she said.
To prepare for a potential emergency, Ngo-Hamilton said whether you take a short course of antibiotics or maintenance medication, it’s a good idea to always keep a complete and up-to-date list of medicines on you so that medical personnel can refer to it.
“Directions for taking the medication and any allergies to drugs and/or food is helpful information to include on this list,” she said.